Arizona, 2013

Wildfire in Arizona, July 8 to 12, 2013

July 8 to 12, 2013 · NWS TWC · 1 event in 1 county or zone

Lightning sparked a wildfire in the Gila River bottom southeast of Kearny on July 8th. The Shipman Fire consumed 518 acres before being fully contained on July 12th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Lightning sparked a wildfire in the Gila River bottom southeast of Kearny on July 8th. The Shipman Fire consumed 518 acres before being fully contained on July 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 8, 2:10 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 8, 2:10 PM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST MON JUL 8 2013

.SYNOPSIS...HIGH PRESSURE ALOFT WILL BE NEAR THE FOUR CORNERS REGION
THIS WEEK. THUNDERSTORM COVERAGE IS EXPECTED TO INCREASE
SIGNIFICANTLY DURING THE WEEK AS THE FLOW BECOMES MORE FAVORABLE TO
PUSH STORMS INTO VALLEY LOCATIONS AND WE IMPORT DEEPER MOISTURE FROM
THE SOUTH AND SOUTHEAST.

&&

.DISCUSSION...DEBRIS HUNG ON INTO THE EARLY AFTERNOON IN SOME SPOTS
WITH SLOWER DEVELOPMENT THAN RECENT DAYS. ISOLATED MOUNTAIN
CONVECTION INCREASING AND TURNING SCATTERED NOW BUT FLOW STILL LOOKS
MEAGER FOR THE TIME BEING AS EASTERLY STEERING LEVEL DEVELOPS.
PROBABLY STRUGGLING FOR SIGNIFICANT CONVECTION OFF THE MOUNTAINS
AGAIN THIS AFTERNOON.

AS THE FLOW INCREASING FROM THE EAST TONIGHT WE REMAIN VULNERABLE
FOR LATE CONVECTION IN VALLEY LOCATIONS INTO THE EARLY MORNING HOURS.

THE REST OF THE WEEK WILL HAVE A COUPLE OF EXTREMELY BUSY AND WET
DAYS AS A TROPICALLY ASSISTED GULF SURGE PUSHES UP THE GULF OF
MEXICO AND THE LARGE SCALE PATTERN SHIFTS INTO A FAVORABLE POSITION
TO IMPORT DEEP MOISTURE. CURRENT VALUES NEAR 1.45 INCH PW ARE SOLID
BUT WE WILL PROBABLY PEAK OUT CLOSE TO 1.7 TO 1.75 THE SECOND HALF
OF THE WEEK. MEANWHILE AN EASTERLY STEERING FLOW WILL INCREASE WITH
FAVORABLE RESULTS FOR VALLEY LOCATIONS. STRUCTURE SHOULD SUPPORT
WIDESPREAD VALLEY STORMS AT TIMES OVER THE NEXT SEVERAL DAYS. RIGHT
NOW THERE'S A WEAK INVERTED EASTERLY IMPULSE PUSHING INTO NORTHERN
SONORA WEDNESDAY AFTERNOON. THEN THE FULL FETCH AROUND THE FAVORED
HIGH POSITION REALLY HAS TIME TO IMPORT THE DEEPEST MOISTURE OF THE
SEASON BY FRIDAY. THOSE WILL PROBABLY TURN INTO DAYS OF PARTICULAR
EMPHASIS...BUT REALLY WITH THE FAVORABLE LARGE SCALE PATTERN
ADJUSTMENT THE RISK OF SIGNIFICANT WIDESPREAD ORGANIZED CONVECTION
WILL BE UP CONSIDERABLY TUESDAY THROUGH FRIDAY.

SOME SIGNS THAT WE COULD SEE A RELATIVE LULL NEXT WEEKEND WITH
REDUCED COVERAGE AS THE RIDGE POSITION SHARPENS INTO EASTERN STATES
BEFORE OPENING UP THE AREA TO A POTENTIALLY STRONG EASTERLY WAVE
EARLY NEXT WEEK.

&&

.AVIATION...VALID THRU 10/00Z...
21Z RADAR ANALYSIS HAS STORMS OVER THE RIDGES ACROSS THE AREA...WITH
HEAVIER ACTIVITY N AND E OF KSAD. THESE STORMS WILL BE SLOW TO SLIDE
OFF THE MOUNTAINS THOUGH GIVEN PROXIMITY TO THE TERMINALS WILL KEEP
VCTS IN THE TAFS THRU 03Z FOR ALL BUT KDUG WHERE WILL HOLD OUT UNTIL
04Z. THERE WILL LIKELY BE A LINGERING ISOLD SHOWER OR THUNDERSTORMS
EAST OF KTUS...BUT WILL LEAVE MENTION OUT OF TAFS AS CONFIDENCE IN
ANY DEVELOPMENT NEAR ANY OF THE TERMINALS IS LOW. GUSTY OUTFLOW
WINDS WILL BE POSSIBLE WITH ANY DEVELOPMENT. OTHERWISE...LIGHT
DIURNAL WINDS TRENDS THRU THE PERIOD. BETTER INSTABILITY AND
MOISTURE IN PLACE TOMORROW THOUGH WILL LEFT MENTION OUT OF THE
TAFS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...ISOLATED TO SCATTERED THUNDERSTORMS EACH AFTERNOON
AND EVENING THROUGH TUESDAY ESPECIALLY IN THE HIGHER ELEVATIONS.
BECOMING SCATTERED THUNDERSTORMS FROM WEDNESDAY THROUGH THE END OF
THE WEEK. THE STRONGER THUNDERSTORMS WILL PRODUCE GUSTY AND ERRATIC
WINDS. OTHERWISE...NORMAL DIURNAL WIND TRENDS WILL OCCUR THROUGHOUT
THE WEEK. DAYTIME RELATIVE HUMIDITIES WILL RANGE FROM THE UPPER
TEENS TO 30S WITH GOOD NIGHTTIME RECOVERIES. AN INCREASE IN RELATIVE
HUMIDITY MID-WEEK COINCIDING WITH THE INCREASED STORM ACTIVITY.

&&

.CLIMATE...THE HIGH TEMPERATURE AT TUCSON INTERNATIONAL AIRPORT HIT
TRIPLE DIGITS FOR THE 38TH DAY IN A ROW TODAY. THIS IS THE 3RD
LONGEST STREAK ON RECORD BEHIND 1987 AND 2005 (BOTH WITH 39).

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

MEYER/MEADOWS

In the hours before

Local storm report, Jul 8, 3:03 PM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
303 PM MST MON JUL 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     BLOWING DUST     6 W PIRTLEVILLE         31.37N 109.66W
07/08/2013                   COCHISE            AZ   TRAINED SPOTTER

            SPOTTER REPORTS BLOWING DUST MOVING TO HIGHWAY
            80...VISIBILITY AT 3 QUARTERS OF A MILE

&&

EVENT NUMBER TWC1300037

RH
Special weather statement, Jul 8, 3:16 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
316 PM MST MON JUL 8 2013

AZZ507-508-513-082315-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW
5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
316 PM MST MON JUL 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHCENTRAL COCHISE COUNTY
UNTIL 415 PM MST...

AT 310 PM A STRONG THUNDERSTORM WAS GENERATING GUSTY WINDS TO 45 MPH
JUST WEST OF DOUGLAS WITH BLOWING DUST REDUCING VISIBILITIES BELOW 1
MILE AT TIMES. STORM AND OUTFLOW MOVEMENT WAS TO THE WEST ALONG
HIGHWAY 80 TOWARD BISBEE.

AREAS AFFECTED INCLUDE...BISBEE...PALOMINAS...NACO...JUNCTION OF
HIGHWAYS 80 AND 90 AND TOMBSTONE.

EXPECT REDUCED VISIBILITIES DUE TO BLOWING DUST.

LAT...LON 3173 11008 3165 10969 3133 10970 3132 10974
      3134 10981 3133 10984 3134 10985 3132 10986
      3133 11013

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Southeast Pinal County

When
July 8, 4:00 PM MST to July 12, 8:00 PM MST
Where
Southeast Pinal County forecast zone
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

The Shipman Fire began when a lightning strike sparked a fire in the Gila River bed which was thick with salt cedar trees just southeast of Kearny. About 200 homes were evacuated and Highway 177 was closed for a short time as a precaution. One home and two other small structures were destroyed by the fire.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459045.